Alert archive / Kansas / Flash Flood Warnings in 2022
Flash Flood Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Mar 29, 2022, 9:54 PM CDT for Osage County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2022, 9:54 PM CDT (02:54 UTC)
- Expired
- Mar 30, 2022, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Osage County, KS
The radar
The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.9
The text
As transmitted.
480
WGUS53 KTOP 300254
FFWTOP
KSC139-300600-
/O.NEW.KTOP.FF.W.0001.220330T0254Z-220330T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
954 PM CDT Tue Mar 29 2022
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Central Osage County in east central Kansas...
* Until 100 AM CDT.
* At 951 PM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 2 and 3
inches of rain have fallen. Additional rainfall amounts of 0.5 to
1 inch are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported. At 9:50 PM the sheriff
reported roads were closed near Burlingame including
US 56 highway and old 75 highway.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Osage City, Carbondale, Overbrook, Burlingame, Scranton and
Reading.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3887 9554 3867 9559 3851 9595 3873 9595
3887 9572
FLASH FLOOD...OBSERVED
$$1 follow-up statement
624
WGUS73 KTOP 300552
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1252 AM CDT Wed Mar 30 2022
KSC139-300602-
/O.EXP.KTOP.FF.W.0001.000000T0000Z-220330T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage KS-
1252 AM CDT Wed Mar 30 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING
FOR CENTRAL OSAGE COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3887 9554 3867 9559 3851 9595 3873 9595
3887 9572
$$
JonesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 7:45 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 29, 7:45 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Topeka KS 745 PM CDT Tue Mar 29 2022 .UPDATE... Issued at 745 PM CDT Tue Mar 29 2022 Will let the wind advisory expire at 8 pm as obs are showing wind speeds below advisory levels. RH values across north central KS have also begun to recover with values above 30 percent. So will go ahead and cancel the red flag warning too. Unfortunately winds behind the front are likely to remain strong with northwest winds gusting over 30 MPH through the day Wed. UPDATE Issued at 556 PM CDT Tue Mar 29 2022 Storms have struggled to strengthen to severe levels thus far. However some intensification could occur as the low level jet strengthens this evening. So we expect the risk for severe weather to continue as a somewhat linear system moves east across eastern Kansas. Damaging winds and large hail continue to be the main concern. We can't rule out a tornado either as the low level hodograph elongates in response to the strengthening low level jet. && .DISCUSSION... Issued at 239 PM CDT Tue Mar 29 2022 Early spring storm system bringing a variety of conditions over the next 24 hours. Warm front had pushed north into northeast Kansas at 18Z with dewpoints in the 50s in the warm sector. Surface low pressure centered over south-central Nebraska bringing dry air noted on 12Z DDC sounding northeast into central Kansas with dewpoints into the 20s and 30s. Observations into southwest Kansas indicate some visibility restrictions likely from blowing dust while temps were steady in the 40s in northwest Kansas. At least a few hours of Red Flag Warning conditions and Advisory-level winds remain on track locally though conditions may become less extreme by sunset and headlines could be canceled early. Main focus through tonight is on thunderstorms. Main forcing mechanism early on looks to be dry line convergence in south-central Kansas late this afternoon with storms spreading northeast into the early evening, then cold frontal convergence pushing in after sunset from northwest to southeast. Instability builds to around 1000 J/kg with decent mid-level lapse rates for an initial hail threat though winds look to be more of a concern in the mid-evening to overnight with a more linear forcing. An increasing low-level jet looks to ramp 0-1 km SRH up to 100-250 J/kg and would support at least some concern for brief tornadoes on maturing bows. If early evening storms can become more widespread, eastern areas could see a few rounds of storms and some locally heavy rains. Instability should wane late tonight but some thunder could linger to around sunrise in southeastern locations. Precip chances linger much of Wednesday as northern branch energy rotates southeast behind the southern branch wave with steady to cooling surface temps through the day. Precip type should be rain Wednesday though the cooling column brings some light wintry precip potential to northern locations Wednesday night. The next precip chance remains on track for late Friday into early Saturday with a mainly rain chance, with minor potential for some instability to return late in weekend into early next week as the next wave passes through. Zonal flow brings temps back to around normal by Friday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday) Issued at 556 PM CDT Tue Mar 29 2022 Timing TS at the terminals is based on the CAMs which seem to have a reasonable handle on the ongoing convection. Some MVFR CIGS are forecast to move in behind the front overnight and linger into Wed morning. Some improvement in the CIGS is forecast Wednesday thanks to some low level dry air advection. Confidence in coverage of SHRA Wednesday is low so may just include a VCSH for TOP and FOE where the higher probability for precip is. && .FIRE WEATHER... Issued at 239 PM CDT Tue Mar 29 2022 Strong south-southwest winds bringing dry air into north-central Kansas early this afternoon. RH values are a bit slower to fall than expected but Red Flag conditions should yet verify for a few hours, though eastern areas of the Warning look much less extreme. RH values recover quickly this evening though a front will bring a wind shift to the northwest by midnight, with speeds around 15 MPH expected. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CDT this evening for KSZ008-020>022- 034>040-054>056-058-059. Red Flag Warning until 9 PM CDT this evening for KSZ008-009-020- 021-034-035. && UPDATE...Wolters DISCUSSION...65 AVIATION...Wolters FIRE WEATHER...65
Hazardous weather outlook, Mar 29, 2:49 PM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 249 PM CDT Tue Mar 29 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-302000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 249 PM CDT Tue Mar 29 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight South winds will be sustained at 25 to 30 MPH with gusts around 45 MPH along and south of a line from Belleville to Lawrence into early this evening. A Wind Advisory is in effect for this area through 8 PM. Warm and dry air will be brought in by the strong south winds will result in elevated fire danger conditions as most fuels remain dormant and dry. A Red Flag Warning is in effect until 9 PM along and west of a line from Washington to Abilene. Very High fire danger exists east of this line to along a line from Marysville to Topeka to Emporia. Thunderstorms are possible through late tonight. Some of these storms may be severe, mainly from 7 PM to 1 AM east of a line from Washington to Abilene. Hail up to an inch in diameter and wind gusts around 60 MPH will be the main hazards, however a few brief tornadoes will also be possible, mainly east of a line from Valley Falls to Council Grove. The severe weather threat slowly shifts east through the night. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Mar 29, 8:15 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 4 W OVERBROOK 38.78N 95.63W
03/29/2022 E1.00 INCH OSAGE KS TRAINED SPOTTER
&&
NGSpecial weather statement, Mar 29, 8:30 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
830 PM CDT Tue Mar 29 2022
KSZ038-039-054-055-300215-
Wabaunsee-Shawnee-Lyon-Osage-
830 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of south central
Shawnee, southeastern Wabaunsee, Osage and northern Lyon Counties
through 915 PM CDT...
At 829 PM CDT, Doppler radar was tracking a strong thunderstorm over
Americus, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emporia, Osage City, Carbondale, Auburn, Lyndon, Burlingame,
Americus, Scranton, Quenemo, Harveyville, Reading, Allen, Admire,
Bushong and Pomona Lake.
This includes the following highways...
Interstate 35 between mile markers 128 and 130.
Kansas Turnpike between mile markers 126 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3862 9635 3893 9576 3859 9551 3837 9636
TIME...MOT...LOC 0129Z 247DEG 47KT 3850 9628
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FlanaganSpecial weather statement, Mar 29, 8:42 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
842 PM CDT Tue Mar 29 2022
KSZ026-039-040-055-056-300215-
Shawnee-Jefferson-Douglas-Franklin-Osage-
842 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of northwestern
Franklin, southeastern Jefferson, southeastern Shawnee, Douglas and
northeastern Osage Counties through 915 PM CDT...
At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lone Star, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Topeka, Lawrence, Baldwin City, Carbondale, Eudora,
Richland, Overbrook, Centropolis, Perry, Pomona, Lecompton, Clinton,
Quenemo, Lone Star, Pleasant Grove, Vinland, Williamstown, Pomona
Lake, Clinton Lake and Globe.
This includes Kansas Turnpike between mile markers 188 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.
&&
LAT...LON 3857 9557 3892 9578 3915 9518 3897 9519
3896 9517 3898 9516 3897 9513 3897 9511
3896 9510 3896 9508 3898 9508 3899 9506
3875 9506
TIME...MOT...LOC 0142Z 248DEG 31KT 3890 9532
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FlanaganSpecial weather statement, Mar 29, 9:14 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
914 PM CDT Tue Mar 29 2022
KSZ054-055-300245-
Lyon-Osage-
914 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of southwestern Osage
and central Lyon Counties through 945 PM CDT...
At 914 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emporia, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emporia, Osage City, Americus, Reading, Admire and Melvern Lake.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 122 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3850 9634 3875 9590 3850 9576 3843 9590
3843 9595 3841 9595 3826 9625
TIME...MOT...LOC 0214Z 232DEG 52KT 3842 9622
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TeefeySpecial weather statement, Mar 29, 9:19 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
919 PM CDT Tue Mar 29 2022
KSZ040-300245-
Douglas-
919 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of Douglas County
through 945 PM CDT...
At 919 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lone Star, moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lawrence, Eudora, Clinton, Lone Star, Pleasant Grove, Clinton Lake,
Vinland and Globe.
This includes Kansas Turnpike between mile markers 199 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.
&&
LAT...LON 3874 9542 3890 9547 3905 9524 3904 9519
3896 9518 3896 9517 3898 9516 3897 9513
3897 9511 3895 9509 3896 9508 3898 9508
3899 9506 3884 9506
TIME...MOT...LOC 0219Z 232DEG 52KT 3885 9534
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TeefeySpecial weather statement, Mar 29, 9:38 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
938 PM CDT Tue Mar 29 2022
KSZ040-055-056-058-300315-
Coffey-Douglas-Franklin-Osage-
938 PM CDT Tue Mar 29 2022
...Strong thunderstorms will impact portions of western Franklin,
southwestern Douglas, Osage and northern Coffey Counties through 1015
PM CDT...
At 937 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Osage City to near Melvern
Lake to 4 miles northwest of New Strawn. Movement was northeast at 55
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osage City, Carbondale, Overbrook, Lyndon, Lebo, Burlingame, Pomona,
Scranton, Waverly, Williamsburg, Quenemo, Melvern, Olivet, Beto
Junction, Pomona Lake and Melvern Lake.
This includes Interstate 35 between mile markers 149 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3848 9584 3865 9595 3869 9595 3887 9559
3887 9556 3870 9539 3845 9539 3829 9587
TIME...MOT...LOC 0237Z 243DEG 49KT 3866 9589 3851 9577 3830 9580
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TeefeyThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:09 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Jackson, Lyon, Osage, Pottawatomie, Shawnee and 1 more | 36 min |
| Mar 29, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jackson, Jefferson, Osage, Shawnee | 37 min |
| Mar 29, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 30 min |
| Mar 29, 8:00 PM CDT | Tornado Warning | TOP | Jefferson | 30 min |
| Mar 29, 8:10 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Osage | 35 min |
| Mar 29, 8:12 PM CDT | Areal Flood Advisory | TOP | Lyon | 5 hr |
| Mar 29, 8:30 PM CDT | Special Weather Statement | TOP | Lyon, Osage | 45 min |
| Mar 29, 8:37 PM CDT | Areal Flood Advisory | TOP | Osage | 77 min |
| Mar 29, 8:42 PM CDT | Special Weather Statement | TOP | Douglas | 33 min |
| Mar 29, 9:14 PM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| Mar 29, 9:19 PM CDT | Special Weather Statement | TOP | Douglas | 26 min |
| Mar 29, 9:37 PM CDT | Areal Flood Advisory | TOP | Douglas | 2 hr |
| Mar 29, 9:38 PM CDT | Special Weather Statement | TOP | Osage | 37 min |
| Mar 29, 10:29 PM CDT | Special Weather Statement | TOP | Anderson | 61 min |
| Mar 29, 10:51 PM CDT | Special Weather Statement | TOP | Franklin | 39 min |
| Mar 30, 12:47 AM CDT | River Flood Warning | TOP | Lyon, Osage | 7 hr |
Nearby
Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.